Alert archive / Washington / High Wind Warnings in 2017

High Wind Warning 1, NWS Portland, OR

January 8, 2017

NWS Portland, OR issued this high wind warning at Jan 8, 2017, 7:31 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2017, 7:31 AM PST (15:31 UTC)
Expired
Jan 8, 2017, 2:49 PM PST
In force
7 hr
Issued by
NWS Portland, OR

The text

As transmitted.

104 
WWUS76 KPQR 081531
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
731 AM PST SUN JAN 8 2017

ORZ015-WAZ045-090000-
/O.NEW.KPQR.HW.W.0001.170108T1531Z-170109T0000Z/
WESTERN COLUMBIA RIVER GORGE-
INCLUDING THE CITY OF...CORBETT
731 AM PST SUN JAN 8 2017

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON FOR
THE WESTERN COLUMBIA RIVER GORGE...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON.

* WINDS: EAST TO NORTHEAST 45 TO 55 MPH WITH GUSTS TO 85 MPH.
  HOWEVER...WINDIER LOCATIONS SUCH AS CROWN POINT MAY SEE GUSTS IN
  EXCESS OF 100 MPH.

* TIMING: STRONGEST WINDS THIS MORNING AND MIDDAY...EASING SOME
  THIS AFTERNOON. WINDS WILL DROP OFF DRAMATICALLY THIS EVENING.

* LOCATIONS INCLUDE: CORBETT...ROOSTER ROCK...CAPE HORN...BEACON
  ROCK...INTERSTATE 84 BETWEEN TROUTDALE AND CASCADE LOCKS...AND
  WASHINGTON HIGHWAY 14 BETWEEN WASHOUGAL AND STEVENSON.

* WIND CHILLS...5 TO 15 DEGREES.

* IMPACTS: STRONG WINDS WILL COMBINE WITH HEAVY FREEZING RAIN TO
  BRING DOWN TREES AND POWER LINES IN MANY LOCATIONS. DOWNED TREES
  OR TREE LIMBS WILL LIKELY BLOCK SOME ROADS. POWER OUTAGES COULD
  LAST FOR MULTIPLE DAYS IN SOME AREAS. THE STRONG WINDS AND ICY
  ROADS WILL MAKE TRAVEL DIFFICULT THROUGH THE GORGE TODAY...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD BE PREPARED FOR POWER OUTAGES WHICH COULD LAST
FOR SEVERAL HOURS OR EVEN DAYS. SOME DAMAGE CAN BE EXPECTED FROM
THE HIGH WINDS...ESPECIALLY TO SIGNS...TREE LIMBS AND POWER LINES.
DRIVE WITH EXTREME CAUTION IN THE WARNING AREA AND BE PREPARED
FOR FLYING DEBRIS.

&&

$$

WEAGLE/BOWEN/WEISHAAR
1 follow-up statement
932 
WWUS76 KPQR 082249
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
249 PM PST SUN JAN 8 2017


ORZ015-WAZ045-090000-
/O.CAN.KPQR.HW.W.0001.000000T0000Z-170109T0000Z/
WESTERN COLUMBIA RIVER GORGE-
249 PM PST SUN JAN 8 2017

...HIGH WIND WARNING IS CANCELLED FOR THE WESTERN COLUMBIA RIVER
GORGE...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE HIGH
WIND WARNING.

WIND GUSTS HAVE DIMINISHED BELOW HIGH WIND WARNING CRITERIA IN
THE WESTERN COLUMBIA RIVER GORGE...SO THE WARNING HAS BEEN
CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Jan 8, 3:26 AM PST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 8, 3:26 AM PST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
326 AM PST Sun Jan  8 2017

.SYNOPSIS...There is a lull in precipitation early this morning. A
batch of moisture approaching from the south will bring another round
of freezing rain to the interior valleys this morning and early
afternoon before the temperatures warm above freezing and the
freezing rain changes to rain. A low offshore will continue showers
tonight through Tuesday morning with snow levels gradually lowering.
East winds will return Tuesday evening as the next low approaches
from the south. There is another chance for low elevation snow or
freezing rain mainly north of Salem on Wednesday.

&&

.SHORT TERM...Today through Wednesday...Radar and Satellite imagery
show isolated to scattered showers across NW Oregon and SW Washington
early this morning. Surface temperatures in the interior valleys are
still below freezing and the precipitation is falling as freezing
rain. This is true in the Willamette Valley as well as the valleys of
the coast range and Cascades where cold air is trapped despite the
higher snow levels.

The snow levels have generally raised above 5000 feet, based on the
Troutdale Profiler, but there will be pockets of lower snow levels
like near the Cascade passes where cold air remains and snow showers
are still possible around 4000 feet or so. This however will change
as the more steady precipitation arrives later this morning, and snow
should be limited to the higher terrain.

Models forecast the next batch of precipitation will move up from the
south around sunrise this morning. Although it may not reach the
Portland metro area until around 8 am or so. Unfortunately, where
this precipitation should be right now is in the area where we do not
have good radar coverage (offshore of North Bend and south of
Eugene), so there is not any ground truth data to compare with the
model forecasts. There is however a good batch of precipitation
showing up over northern California moving north, that the models
show as a contributing factor to the burst of precipitation expected
for NW Oregon this morning.

This precipitation will give us a burst of freezing rain with ice
additional ice accumulations of 0.25 to 0.5 inch in many valley
locations. This will further add to the slick roads and surfaces and
stress to the local trees and power lines. The current ice and winter
weather warnings are on track and have made no changes to the Winter
weather headlines this morning.

South winds should reach the South Willamette Valley later this
morning and help warm the surface temperatures above freezing. This
will allow the freezing rain to change over to rain, and thaw the icy
surfaces. Temperatures will warm above freezing for areas south of
Salem late this morning or early this afternoon between 11 am and 2
pm, then north of Salem between 2 and 5 pm (except for the Columbia
River Gorge and east Portland areas). The Columbia River Gorge will
change over to rain between 7 and 11 pm tonight.

The large low offshore will remain offshore and continue showers over
the area through Tuesday morning. Cooler air aloft starts to move
over the area as the offshore low moves closer to the coast tonight
through Monday and snow levels will gradually lower. Expect snow
levels to lower to around 2000 feet early Monday morning and
possibly lower Monday night into Tuesday Morning. The cooler air
aloft will increase instability and the showers could become more
convective. Have added a slight chance for thunderstorms over the
coastal waters for Monday and Monday night, and the potential for
small hail inland.

The interior low lands could see an inch of rain tonight through
Tuesday morning with around 1.5 inches for the coast and lower
elevations of the coast range and Cascade foothills. Snow totals for
the Coast range will be around 4 to 8 inches from Monday morning
through Tuesday morning. The Cascades could see another 1 to 2 feet
of snow for the higher Cascades late tonight through Tuesday morning,
and the Cascades between 2500 feet and 5000 feet could see around
Monday morning through Tuesday morning.

Another low will approach from the SW Tuesday as high pressure
increases east of the Cascades. This will allow east winds to develop
again Tuesday afternoon and evening with temperatures possibly
dipping down below freezing for some interior lower elevations before
the main precipitation with this low arrives. THe best chance for
freezing temperatures near the surface is for areas north of Salem.
Areas south of Salem will be less influenced by the east winds and
will more likely have more of a cloud shield to maintain above
freezing temperatures.

Precipitation type north of Salem will be the main forecast challenge
with this system. The models are in great agreement on the general
position of the low as it nears, but there are subtle differences
that could result in varying precipitation types. Right now snow
looks like a very good possibility, but the nam shows a deeper warm
air indicating that the low elevation precipitation north of Salem
may fall as freezing rain. Have therefore added a chance of freezing
rain for the Columbia River Gorge and Portland/Vancouver metro area
for Wednesday morning. ~TJ

.LONG TERM...Wednesday night through Saturday...From previous
discussion issued at 414 pm Saturday...Models indicate some sort of
shortwave follows in a nnw flow Wed night and Thu, for a continued
chance of showers into Thu. Although the models show rather different
solutions in the overall pattern by Thu night and Fri, both models
indicate flow turning more offshore under weak ridging aloft. This
greatly diminishes pops for Thu night and Fri, and keeps temps on the
chilly side. Potentially another system comes in by the weekend for
another round of precipitation. For now models indicate precipitation
by Sat most likely to be rain at low elevations despite the offshore
flow preceding the system.

&&

.AVIATION...Again, another rotten day for flying. While air aloft
is warmer, and will see rain along the coast and above about 2000
feet, until hit snow level higher up. But for interior lowlands,
where cold air remains, will see freezing rain increase this am.
With front offshore buckling inland, will see warmer temperatures
on south winds surface at KEUG between 18Z and 20Z, then spread
north. As the warmer air shifts north, will see freezing rain end,
leaving just rain. Last to change to rain will be areas in the
Columbia Gorge, and that wont be until 06Z, possibly later.
Generally VFR over most areas, with pockets of MVFR/IFR over
Willamette Valley. As precipitation increases this am, will see
MVFR cigs increasing. Mountains frequently obscured in clouds.

KPDX AND APPROACHES...Not much change. VFR with occasional light
freezing rain due to passing showers. But after 15Z, will see
freezing rain increasing with mostly MVFR cigs. East winds will
pick up a bit more, with gusts 25 to 30 kt at times this am. Front
will push across OPS region late today, with east winds easing.
Current though on transition from freezing rain to just good 'ole
rain appears to be in the 03Z to 06Z timeframe. 	Rockey.

&&

.MARINE...Low pres sitting offshore, and will push an occluded
front up and across the coastal waters today. Decent gradient
ahead and just behind the front. So much that think will see winds
gusting to 35 kt today over the outer waters. Will upgrade to Gale
Warning on the outer waters for today, and leave the inner waters
that are closer to shore as a Small Craft Advisory. Seas running
at 9 to 12 ft over the outer waters beyond 10 nm, a little bit
lower closer to shore. During the windier period around midday,
could see seas 11 to 14 ft over the outer waters, especially from
Cascade Head north to the WA outer waters.

Winds and seas drop back a bit tonight once the front shifts
inland. But another front will approach the region from the sw on
Monday, with another round of 25 to 35 kt southerly winds Mon
night into Tue, with seas running around 10 ft.

Another strong low will move across the region on Wed, but seems
it will likely pass to our south into southwest Oregon. This will
keep stronger winds well south of the region. Afterwards, bit more
quiet with winds generally 20 kt or less for Thu and Fri.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning through Tonight for...
	 Western Columbia River Gorge
	 Central Columbia River Gorge
	 Upper Hood River Valley.

     Ice Storm Warning until 10 PM this evening for...
	 Coast Range of Northwest Oregon
	 North Willamette Valley, including Greater Portland Metro.

     Ice Storm Warning for Today for...
	 Central Willamette Valley
	 South Willamette Valley
	 Central Coast Range of Western Oregon
	 Lane County Cascades Foothills
	 Northern Oregon Cascade Foothills.

     Freezing Rain Advisory for this morning for...
	 Lower Columbia.

     Winter Weather Advisory until 6 PM today for...
	 Northern Oregon Cascades.

     Winter Weather Advisory until 10 AM today for...
	 Cascades in Lane County.

WA...Winter Storm Warning through tonight for...
	 Western Columbia River Gorge
	 Central Columbia River Gorge
	 South Washington Cascades.

     Ice Storm Warning until 10 PM today for...
	 South Washington Cascades Foothills
	 Clark County, including Greater Vancouver Area.

     Freezing Rain Advisory for this morning for...
	 I-5 Corridor in Cowlitz County
	 Willapa Hills.

PZ...Gale Warning today on the outer coastal waters, or from
	 Cape Shoalwater to Florence, 10 to 60 nm offshore.

     Small Craft Advisory for winds through tonight on inner
	 waters, from Cape Shoalwater to Florence, out 10 nm.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:23 PM PSTIce Storm WarningPQR30 hr
Jan 7, 9:23 PM PSTFreezing Rain AdvisoryPQR15 hr
Jan 8, 2:59 AM PSTGale WarningPQR11 hr
Jan 8, 2:59 AM PSTSmall Craft Advisory for Rough BarPQR13 hr
Jan 8, 2:10 PM PSTSmall Craft Advisory for Hazardous SeasPQR13 hr

Nearby

High Wind Warnings in Washington, 2017High Wind Warnings in Oregon, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.